Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Deterministic methods to find primes


Authors: Terence Tao, Ernest Croot III and Harald Helfgott
Journal: Math. Comp. 81 (2012), 1233-1246
MSC (2010): Primary 11Y11
Published electronically: August 23, 2011
MathSciNet review: 2869058
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a large positive integer $ N$, how quickly can one construct a prime number larger than $ N$ (or between $ N$ and $ 2N$)? Using probabilistic methods, one can obtain a prime number in time at most $ \log^{O(1)} N$ with high probability by selecting numbers between $ N$ and $ 2N$ at random and testing each one in turn for primality until a prime is discovered. However, if one seeks a deterministic method, then the problem is much more difficult, unless one assumes some unproven conjectures in number theory; brute force methods give a $ O(N^{1+o(1)})$ algorithm, and the best unconditional algorithm, due to Odlyzko, has a runtime of $ O(N^{1/2+o(1)})$.

In this paper we discuss an approach that may improve upon the $ O(N^{1/2+o(1)})$ bound, by suggesting a strategy to determine in time $ O(N^{1/2-c})$ for some $ c>0$ whether a given interval in $ [N,2N]$ contains a prime. While this strategy has not been fully implemented, it can be used to establish partial results, such as being able to determine the parity of the number of primes in a given interval in $ [N,2N]$ in time $ O(N^{1/2-c})$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11Y11

Retrieve articles in all journals with MSC (2010): 11Y11


Additional Information

Terence Tao
Affiliation: http://michaelnielsen.org/polymath1/index.php

Ernest Croot III
Affiliation: http://michaelnielsen.org/polymath1/index.php

Harald Helfgott
Affiliation: http://michaelnielsen.org/polymath1/index.php

DOI: http://dx.doi.org/10.1090/S0025-5718-2011-02542-1
PII: S 0025-5718(2011)02542-1
Received by editor(s): September 20, 2010
Received by editor(s) in revised form: February 17, 2011, and February 23, 2011
Published electronically: August 23, 2011
Article copyright: © Copyright 2011 American Mathematical Society